Problems with change of brand

Hello, 2 months ago I started using a different brand of thyroxine, Mercury Pharma, as Eltroxin is no longer available and my supply of it was all used up. I was given this brand as I was told it is the same as Eltroxin. Since changing I have noticed problems. In the morning after taking it I feel symptoms of being over medicated, sweating, palpitations, anxious but this eases off through the day. My blood pressure has also risen after being stable all the time I was on Eltroxin

It is as though the thyroxine is absorbed all at once in a big uptake which overwhelms my system and then dwindles off as the day goes on. The Eltroxin seemed to be absorbed more steadily throughout the day.

My endocrinologist has lowered my dose and advised me to use a low dose of Propranolol in the morning which has helped but now I am having trouble sleeping and keep waking up every hour or so.

Has anyone else been changed to Mercury Pharma levothyroxine and noticed this effect or is it just me?


16 Replies

  • I had problems last year when I had to take 25mcg dose of MP on top of 50mcg of a different make (Almus) so I won't touch MP ever again. I am now on 100mcg Almus. It is the fillers they use that cause the problems.

  • I've been on mercury pharma for years with no problem but recently collected a prescription, was given a different brand, sorry can't remember what it was, that gave me awful stomach upsets so have had to ask my GP to put 'mercury pharma' on the prescription. I thought that someone at either docs or chemists was trying to use generic brands to reduce costs.

  • Thank you crimple and halifaxlass. Apparently Mercury Pharma is a generic but supposedly made to the same specification as the previous brand Eltroxin. However my endo explained that there can be as much as 10 or 15% difference in absorption either way between different brands depending on the manufacturer.

    He is keen to stabilise me on MP by adjusting my dose and wants me to stay on the same brand which is written on my prescription.

    Its just that about an hour after taking it I get surges as though I am over medicated which then wear off through the day. It is not nice but he wants me to persevere until I see him in January.

    I was stable for years on Eltroxin and am very sad that this has happened to me and to other patients when we just want to be well.

  • Could you try taking smaller doses through the day? Might alleviate the hyper-rush, and help your system get used to the new formula?

    Not sleeping is the worst - if the Propanol is doing that, then you don't want to be taking that for long, if at all.

  • Same has just happened to me. Keep ringing Mercury Pharmacy. They have loads of phone calls from patients and the Thyroid Uk association. Get on to your MP and email the MHRA. The more people that complain the action will be taking. Mercury Pharmacy are saying that Eltroxin is coming back into production in the New Year.

    Wednesday 01 di

  • It's a problem with MP levo that many of us have suffered from. The stuff is toxic! My advice is stop taking it completely and get your GP to prescribe a different brand. It nearly killed me...really! Constant palps, vomiting, extreme anxiety and loads of other stuff. It triggered my immune system into wiping out my Intrinsic Factor...I now suffer from PA and have B12 injections. I caused me to test positive for both poss and neg thyroid anti bodies. And I seem to now be suffering fro R. Arthritis (auto immune). Took me 2 months of no meds at all to even begin to feel a little better. That was back in Feb and my stomach has never been the same since. Do a search on here and you'll find how many have had problems with it. This keeps coming up. I contacted MP directly and they assured me it was indentical in formula to Eltroxin....they even made it under the same product license....very illegal! I've said it before and I'll say it again...dodgy Asian company using very dodgy ingredients. Same company that tripled the price of their T3 to the UK.

    Please use the Yellow Card system to report this awful's made so many people ill.

    Rant over....till the next person comes on here suffering.

  • Hi

    Mercury Pharmacy have not confirmed to me today that they are re-starting production of Eltroxin in January. Yippe. That is all the pressure we are putting on them and because people have been made ill. Please pass this on to everyone and your Doctor.

  • Yes I have, the same has happened to me. But I have severe muscle cramps and allergy symptoms to. I have wrote to my MP and the MHRA, which I suggest everybody does. Generic brands of Levothyroixine are different, and the availability is not consistant. Read 'Fortune's report on generic Levothyroixine. Many are being taken off the market. I googled in 'Teva' brand of Levothyroxine and there was an article about it being withdrawn. A leading pharmacolologists wife became ill after swopping and the Mhra had to investigate. Im on Mercury Pharmacy's levothyroixine and I feel very unwell. I have been to my GP and he has given me a prescription for Actavis levothyroxine. I live in hope. If not will try natural thyroid or 'henning from Germany'

    Wednesday01 di

  • The MHRA published a whole report on levothyroxine after the Teva withdrawal. You can see it here:

    (The link is likely to change in the next few weeks/months as the MHRA website gets absorbed into

  • I am absolutely astonished that you have only just reached the end of Eltroxin - it has not been available in the UK for a long time now. I assume you are talking about UK Eltroxin made for Amdipharm/Mercury Pharma?

    I agree about the "all at once" effect of Mercury Pharma Levothyroxine. I found that by my next dose I would be feeling under-dosed. Switching to Actavis made me feel permanently under-dosed. Taking half-and-half MP and Actavis was, perhaps, a little better, but not right. Hence I have ended up buying my own Henning or Aliud from Germany. I feel much more stable and comfortable.


  • Thank you all so much for all the replies, gosh this sounds really scary.

    Helvella, no it was the original Eltroxin made by Goldshield. I have a brilliant pharmacist who used to stockpile it for me as she knew my endo wanted me to keep on the same brand so whenever she got some of my strength in she kept it on a shelf with my name on it. There was about 12 boxes there after it was discontinued.

    How do you get the one from Germany and what does it cost please?

  • I have just contacted the UK office of Henning to ask questions and found them very helpful and informative and tomorrow I shall e mail my endocrinologist to ask for his input.

    thank you all again for taking the time to reply to my post

  • Hiya Mercury Pharmacy have just confirmed to me today they are re-starting production of Eltroxin in January!!1 yippe Please tell everyone and your Doctors too.

  • Personally I wouldn't trust a word Mercury Pharma say. They've lied once and they'll do it again. Even their Eltroxin varied from batch to batch, although not as bad as their current generic levo. If not for the permanent damage done to me by MP levo it was a blessing in disguise as I have now discovered NDT and this is the best I've felt in 20+ yrs.

    MP more than tripled the price of their T3 to the NHS overnight. They seem to be the only supplier of T3 in the UK and why the Monopolies Commission hasn't looked into this I dont know. Obviously have friends in this privatising driven government.

  • This makes me suspicious as when I contacted them earlier in the year they told me the MP levo was exactly the same as Eltroxin but by saying they are relaunching Eltroxin surely they are confirming that there is a difference. their Eltroxin won't be the same as Goldshield's anyway.

  • I used to be on eltroxin years ago and was switched to MP levothyroxine..

    I was well on Eltroxin but noticed that when I switched to MP levothyroxine I became over medicated.

    Once I lowered my MP levothyroxine dosage I was fine.

    I think Eltroxin Was either Much weaker or less easily absorbed.

    You sound over medicated.

You may also like...